• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

Advice welcome!!

L

Littlelegsxo

New member
Joined
Sep 7, 2020
Messages
2
Location
Walsall
Hi, I am brand new to this and I've never messaged in a forum before.. However I'm 26 and I have recently stopped my 100 sertraline dose ( I was on this for 2yrs). I phased this out until I was only taking one a month, and have since stopped that, so I'm roughly 5 weeks without taking any dose. I was just wondering, I am feeling heightened anxiety about my life, relationships with others etc and I just feel incredibly emotional! I never remember feeling like this before my medication, is this normal side effect of stopping my dose, or is this the new me?
Any advice would really be appreciated as I'm really struggling! 😊
--
 
bpd2020

bpd2020

Well-known member
Joined
May 25, 2020
Messages
5,299
Location
England
Hello and welcome to the forum. If the sertaline was helping your anxiety then it makes sense it has returned due to stopping it.
 
L

Littlelegsxo

New member
Joined
Sep 7, 2020
Messages
2
Location
Walsall
Hello and welcome to the forum. If the sertaline was helping your anxiety then it makes sense it has returned due to stopping it.
Hi, thanks for replying! I started medication due to physical symptoms of anxiety, nausea loss of appetite , rapid weight loss after my mom passed away. I never had these insecure unhappy feelings prior to taking the meds so unsure if it's a side effect of stopping them and sort of feeling things again or its something in going to have to deal with long term.
 
bpd2020

bpd2020

Well-known member
Joined
May 25, 2020
Messages
5,299
Location
England
Oh I see. I am sorry but I do not know if this would be as a result of stopping the medication. I am sure somebody will post soon who knows more.
 
daffy

daffy

Well-known member
Moderator
Founding Member
Joined
Dec 16, 2007
Messages
14,585
Location
hiding behind the sofa
Was this med phased out with the help from your GP. It could just be that its a side effect of stopping the medication . If you’ve been taking it for 2 years your body has become used to it even tho you phased it out slowly. I would say if you get chance speak to your doctor about how your feeling just to check if this is normal.
When i stopped one of my meds (slowly like you) i had bad headaches and anxiousness but it did pass after a few weeks
 
Blooming

Blooming

Well-known member
Joined
Apr 15, 2020
Messages
268
Location
mycountry
Hi and :welcome:

I don't think "is it normal" is the right question. The question is more about "how is the situation now and what can you do about it"?

I do understand your need to understand if it is because of "after medication feelings" or not. I suppose that if you think it is emotions coming after medication is put away, you can wait and see if they will pass. Problems with emotional health can take many ways. Depression and anxiety often come together. You don't know how your situation would have been today if you never were put on a SSRI. May be you would have been much worse. :low::panic:

I was a really a "no thanks to medication" person and did a lot of inner work to cope. First when I accepted to use antidepressants, my life became better. I have been on them for many years now and will probably stay on them into old age. I use medication combined with a lot of other tools, like nutritious food, physical- and relaxation exercises, try to keep my social life a priority (difficult now in the corona times), try to use a regular go to bed pattern and more.

I think it is wrong to see depression as something that shall be cured. OK, some get only one episode (and may call themselves cured), while it for the rest of us will be more of a lifestyle change continuing for years to try to live well with our "underlying depressions". That means to have a normal life, but being aware of one's personal limitations with regard to the "underlying depression".

"Like any medication, the length of time someone needs to take antidepressants depends on the severity of their condition and how they respond to treatment. Some people only need to take medication for a short time (usually 6-12 months), while others may need it over the long term, just like someone with diabetes might use insulin or someone with asthma would use ventolin" says a Australian web-page about when to quit medication. I will give you the link to that web-page at the end of this post.

You can ask your GP to be put back on medication. If you feel better after some weeks, you can almost take it for granted that your form of depression needs your SSRI (or pehaps another one). Please don't go into the "no to to mediacation" trap, that I did. It is no more shame to have a depression than it is to have diabetes.

May be you have thought about it already, that other tools are needed in combination with your medication (if you need medication). I give you this link for ideas, I find it very good myself. It is a quick and easy reminder to me with it's illustration:


And here are many tips from an Australian web-page (you have to be an Australian to be a member there, but it is not forbidden to read ☺ ).


Hope you find the best way to walk upon from here. There is only one YOU, you know! 👍
 
Blooming

Blooming

Well-known member
Joined
Apr 15, 2020
Messages
268
Location
mycountry
The reason I like the Australian webpage "Beyond Blue", is that they talk about 'mental wellness', not about 'mental illness'. They call depression and other so called "illnesses" for "mental conditions". They do not talk about illness, instead there will be degrees of wellness which are now or can be reached over time. Their view is not stigmatizing.


"What is mental health?

It’s an expression we use every day, so it might surprise you that the term ‘mental health’ is frequently misunderstood.

‘Mental health’ is often used as a substitute for mental health conditions – such as depression, anxiety conditions, schizophrenia, and others.

According to the World Health Organization, however, mental health is “a state of well-being in which every individual realises his or her own potential, can cope with the normal stresses of life, can work productively and fruitfully, and is able to make a contribution to her or his community.” (from the webpages of Beyond Blue, Australia)
 
Top